Dr. Martin Scurr addresses common health queries, explaining tactile hallucinations and potential causes for swollen ankles.

Tactile hallucinations are characterized by the sensation of something being on or in the body, such as insects crawling on the skin, a feeling of wetness on the face, or walking through a cobweb, despite no external stimulus. These sensations are not imagined but are the result of the brain misinterpreting touch signals from the body. While an exact cause is often elusive, certain neurological conditions like Parkinson's disease, epilepsy, and Alzheimer's, as well as some medications including certain antidepressants, anti-epilepsy drugs, and propranolol, can trigger these false sensations. In some instances, underlying mental health issues such as schizophrenia or bipolar disorder may also be involved.

These hallucinations can be distressing and may lead to self-harm through scratching or picking at the skin. Dr. Scurr notes that amitriptyline, a tricyclic antidepressant, can be an effective treatment for tactile hallucinations by altering how the central nervous system processes touch signals. While acknowledging some patients report benefits from acupuncture, he states there is no conclusive evidence of its effectiveness.

Swollen Ankles and Blood Pressure Medication

Separately, Dr. Scurr addresses concerns about swollen ankles, a known side effect of the blood pressure medication amlodipine. This swelling, or ankle edema, occurs because amlodipine dilates small arteries, but not veins, leading to a potential blood buildup that can leak into surrounding tissues. While alternatives like diltiazem and verapamil exist, they may also cause similar side effects. Dr. Scurr suggests that if current blood pressure control is effective, it might be advisable not to change medications. A potential course of action could involve reducing the amlodipine dosage to 5mg under a doctor's guidance to see if swelling improves. Wearing properly fitted compression stockings is also recommended to aid venous return. Patients are advised to consult a pharmacist for advice on the correct grade of elasticity and fit for compression stockings, suggesting a British Standard Class 2, medium compression (18-24mmHg) below-knee sock as a suitable option.

Patients are reminded that this advice is general, and they should always consult their own GP for specific health concerns.